North Carolina, 2018Damaging Winds in North Carolina, August 8, 2018
August 8, 2018 · NWS RAH · 32 events in 15 counties and zones
A remnant MCV helped to initiate a broken band of thunderstorms that moved east across central North Carolina during the afternoon and late evening hours. The band of storms organized into a fairly large bowing cluster as it crossed the area, downing numerous trees across Central NC.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $368,000
- Crop damage
- $10,000
- Events
- 32
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A remnant MCV helped to initiate a broken band of thunderstorms that moved east across central North Carolina during the afternoon and late evening hours. The band of storms organized into a fairly large bowing cluster as it crossed the area, downing numerous trees across Central NC.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 8, 1:50 PM EST, 1 hour 49 minutes earlier.
Area forecast discussion, Aug 8, 1:50 PM EST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
250 PM EDT Wed Aug 8 2018
.SYNOPSIS...
A surface trough will hold over central North Carolina through
tonight, then settle to our southeast Thursday morning as an upper
trough crosses the area. Quiet weather will follow for Thursday
afternoon through Friday. Another disturbance will cross the region
over the weekend, bringing a return to unsettled weather.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 215 PM Wednesday...
Just minor adjustments through tonight. We're already seeing
convection developing over and moving off the higher terrain toward
our NW counties, while more organized and expansive convection
associate with the better mid-level-rooted dynamic forcing for
ascent tracks over E TN / E KY / SW VA. Low level lapse rates are
already up to 7.5 C/km, with MLCAPE of 1500-2500 J/kg across the
area. Mid level lapse rates are less impressive (~5.5 C/km), and
deep layer shear is very poor, although the latter should improve a
bit as the trough axis aloft approaches later this evening. Either
way, it's not an ideal severe setup, but a few strong to severe
storms remain possible given the strong heating, high surface
dewpoints, decent DCAPE (700-900 J/kg), and high PW (around 2"
according to blended TPW), with damaging wind and heavy rain as the
primary threats. Will maintain a gradual ESE overspreading and
increase in pops over the next few hours, peaking in the early
evening before trailing off NNW to ESE near and soon after midnight.
The low level trough/frontal zone (evident at 925 mb over the W
Piedmont) will push just to our SE late tonight, and the ensuing low
level WNW flow will help bring in drier air and weak subsidence,
bringing an end to precip by morning. Temps so far this afternoon
are in line with forecast readings, topping out in the 91-96 range,
with heat indices already in the lower 100s in the east. A few spots
will no doubt hit 105 for an hour or so, but advisory-criteria
values shouldn't quite be reached at most places. Expect lows from
around 70 NW, with partial clearing overnight, to the mid 70s SE,
with lingering clouds until daybreak. -GIH
&&
.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
As of 250 PM Wednesday...
Looks like the start of a brief respite, as the low level frontal
zone settles to our S and E, while passage of the mid level trough
axis in the morning initiates some mid level subsidence and drying.
There should be some cloudiness in the morning ahead of and with the
trough, but the afternoon should see little more than broken flat
cu. Lingering moisture and instability over the SE CWA will
necessitate holding onto a small chance of storms there in the
afternoon into early evening, but otherwise will keep pops out. A
slight dip in both temps and dewpoints should knock heat indices
back to more reasonable readings (well, by North Carolina summer
standards, anyway). Expect highs of 89-94, followed by lows of 68-73
under fair skies Thu night. -GIH
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
As of 230 PM Wednesday...
Friday and Friday Night: In the wake of a frontal passage Thursday
night into early Friday, will see a brief reprieve from the heat,
humidity and convection on Friday and possibly into Saturday.
Confidence is not terribly high at this time given there are still
model differences with respect to an approaching shortwave and it's
associated convection developing Friday night/Saturday over portions
of central NC. Regardless, Friday should be dry with highs in the
upper 80s to low 90s. Friday night lows will range from upper 60s NW
to mid 70s SE.
Saturday Onward: The positively-tilted upper level trough will
amplify on Saturday to the north-northwest. A closed low is expected
to develop over the Great Lakes/Ohio Valley Sunday into Monday. The
deep southerly flow off both the Gulf and Atlantic will pump very
moist air into the area for several days. Meanwhile at the surface,
an elongated area of low pressure will remain in place along the Mid-
Atlantic. The presence of a warm, moist air and a mechanism for
forcing will result in likely convection from Saturday night/Sunday
into Monday night/Tuesday. Expect the upper low to gradually begin
to lift off to the east-northeast late Tuesday into Tuesday night,
as a cold front finally pushes through central NC.
As mentioned above, the precipitation forecast for Saturday is
somewhat in question, but confidence increases with respect to the
increasing rainfall chances from Sunday through Monday, lingering
into Tuesday before dropping off late Tuesday into Wednesday.
Temperatures will depend quite a bit on the cloud cover and
rainfall, but for now expect gradually decreasing max/min
temperatures Saturday (upper 80s-low 90s/low-mid 70s) through Monday
(mid-upper 80s/mid 60s-low 70s), slowly moderating thereafter.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 1150 AM Wednesday...
All central NC terminals will see dominant VFR conditions through at
least the next 24 hours, with a couple of possible exceptions.
First, scattered storms are expected to develop to our W and cross
the area from mid afternoon through much of tonight, and these will
produce local brief sub-VFR conditions with strong/shifting winds.
The best chances will occur as follows: 19z-00z at INT/GSO, 22z-04z
at RDU, 23z-07z at RWI/FAY. Most storms this afternoon should be
circumnavigable, but storms could become more numerous and/or
congealed into larger storm clusters or lines by this evening. Also,
RWI may see isolated banks of dense fog tonight 07z-12z due to the
near-site body of water. Otherwise, any cigs/vsbys will be well
above VFR thresholds.
Looking beyond 18z Thu, VFR conditions are likely to dominate
through early next week. Only FAY is expected to see any appreciable
chance of late-day storms Thu afternoon. The storm risk looks to
remain low for Fri, but then increases for Sat through Mon as an
upper level low forms over OH and puts NC in a moist and unsettled
pattern. -GIH
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...Hartfield
NEAR TERM...Hartfield
SHORT TERM...Hartfield
LONG TERM...KC
AVIATION...Hartfield
Hazardous weather outlook, Aug 8, 9:32 AM EST, 6 hours 7 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Raleigh NC
1032 AM EDT Wed Aug 8 2018
NCZ007>009-021>025-038-039-091000-
Person-Granville-Vance-Forsyth-Guilford-Alamance-Orange-Durham-
Davidson-Randolph-
1032 AM EDT Wed Aug 8 2018
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...Today and Tonight.
A few strong storms this afternoon through this evening may produce
strong wind gusts over 40 mph.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ010-011-026>028-040>043-073>078-083>086-088-089-091000-
Warren-Halifax-Franklin-Nash-Edgecombe-Chatham-Wake-Johnston-Wilson-
Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-Richmond-Scotland-
Hoke-Cumberland-Sampson-
1032 AM EDT Wed Aug 8 2018
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...Today and Tonight.
High temperatures in the mid 90s combined with high humidity levels
will produce heat index readings in the 100 to 104 degree range
this afternoon.
Also, a few strong storms late this afternoon through this evening
may produce strong wind gusts over 40 mph.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
GIH
In the hours before
Special weather statement, Aug 8, 1:33 PM EST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Raleigh NC
233 PM EDT WED AUG 8 2018
NCZ021-038-081930-
Forsyth NC-Davidson NC-
233 PM EDT WED AUG 8 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN FORSYTH AND NORTH
CENTRAL DAVIDSON COUNTIES UNTIL 330 PM EDT...
At 232 PM EDT, Doppler radar was tracking a strong thunderstorm over
Huntsville, or 10 miles north of Mocksville, moving east at 15 mph.
Wind gusts up to 50 mph will be possible with this storm. Hail up to
a half inch in diameter is also possible.
Locations impacted include...
Winston-Salem, Clemmons, Bermuda Run, Huntsville, Lewisville,
Arcadia, Welcome and Sedge Garden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
&&
LAT...LON 3611 8050 3612 8046 3614 8044 3613 8014
3586 8019 3590 8037 3596 8038 3599 8042
3600 8041 3601 8042 3603 8045 3606 8046
3604 8049 3606 8051 3609 8052
TIME...MOT...LOC 1832Z 279DEG 14KT 3604 8051
GIHSpecial weather statement, Aug 8, 3:24 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Raleigh NC
424 PM EDT WED AUG 8 2018
NCZ008-022>025-041-082130-
Guilford NC-Durham NC-Alamance NC-Wake NC-Granville NC-Orange NC-
424 PM EDT WED AUG 8 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL ALAMANCE...
CENTRAL ORANGE...SOUTHERN GRANVILLE...NORTHEASTERN GUILFORD...NORTH
CENTRAL WAKE AND CENTRAL DURHAM COUNTIES UNTIL 530 PM EDT...
At 423 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from McLeansville to near
Butner. Movement was east at 10 mph.
Wind gusts up to 45 mph will be possible with these storms.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with these storms.
Locations impacted include...
Greensboro, Durham, Burlington, Graham, Hillsborough, Creedmoor,
Mebane, Butner, McLeansville and Elon College.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
45 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
Cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3619 7851 3618 7850 3608 7854 3601 7854
3598 7976 3620 7978
TIME...MOT...LOC 2023Z 271DEG 11KT 3609 7968 3609 7883
77Special weather statement, Aug 8, 3:27 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Raleigh NC
427 PM EDT WED AUG 8 2018
NCZ088-089-082130-
Sampson NC-Cumberland NC-
427 PM EDT WED AUG 8 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN SAMPSON AND
NORTHEASTERN CUMBERLAND COUNTIES UNTIL 530 PM EDT...
At 427 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from 8 miles southwest of Godwin
to 13 miles west of Clinton. Movement was east at 10 mph.
Wind gusts up to 50 mph will be possible with these storms.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with these storms.
Locations impacted include...
Fayetteville, Clinton, Eastover, Wade, Salemburg, Falcon and
Autryville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3523 7856 3520 7838 3503 7820 3496 7856
3513 7890
TIME...MOT...LOC 2027Z 263DEG 7KT 3511 7874 3503 7856
77Thunderstorm Wind, Sampson
- When
- August 8, 3:39 PM EST
- Where
- Sampson County, 3.18 mi SE of Clement
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.062, -78.598
One tree was blown down near the intersection of Carroll Store Road and Holland Road.
Thunderstorm Wind, Sampson
- When
- August 8, 3:41 PM EST
- Where
- Sampson County, 1.77 mi WSW of Halls Store
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Utility Company
- Coordinates
- 35.113, -78.580
Trees were reported down on power-lines on Maxwell Road.
Thunderstorm Wind, Alamance
- When
- August 8, 3:55 PM EST
- Where
- Alamance County, 1.91 mi WSW of Burlington
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 36.089, -79.461
One tree was blown down on N. Oneal Street at Billingham Drive.
Thunderstorm Wind, Orange
- When
- August 8, 4:09 PM EST
- Where
- Orange County, 0.9 mi WNW of Etland
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $250
- Reported by
- 911 Call Center
- Coordinates
- 36.084, -79.186
A tree and power-line were blown down at 300 Tinnin Road.
Thunderstorm Wind, Alamance
- When
- August 8, 4:09 PM EST
- Where
- Alamance County, 2.79 mi WSW of Swepsonville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $250
- Reported by
- 911 Call Center
- Coordinates
- 36.000, -79.413
Power-line was blown down on Rodgers Road.
Thunderstorm Wind, Alamance
- When
- August 8, 4:14 PM EST
- Where
- Alamance County, 0.87 mi SSW of Mebane Hurdle Fld Ar
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 36.058, -79.284
One tree was blown down near the intersection of Old Hillsborough Road and Longleadf Pine Place.
Thunderstorm Wind, Durham
- When
- August 8, 4:45 PM EST
- Where
- Durham County, 1.07 mi NW of Hope Vly
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $250
- Reported by
- 911 Call Center
- Coordinates
- 35.983, -78.931
One tree and power-line was blown down near the intersection of Chapel Hill Road and Vesson Avenue.
Thunderstorm Wind, Alamance
- When
- August 8, 4:48 PM EST
- Where
- Alamance County, 2.17 mi NW of Snow Camp
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.900, -79.460
One tree was blown down near at 1324 West Greensboro Chapel Hill Road.
Thunderstorm Wind, Forsyth
- When
- August 8, 4:53 PM EST
- Where
- Forsyth County, 1.28 mi W of Rural Hall
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $250
- Reported by
- 911 Call Center
- Coordinates
- 36.231, -80.323
A power-line was blown down at 3151 Westinghouse Road.
Thunderstorm Wind, Forsyth
- When
- August 8, 4:55 PM EST
- Where
- Forsyth County, 1.52 mi WNW of Stanleyville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $250
- Reported by
- 911 Call Center
- Coordinates
- 36.208, -80.305
Power-line was blown down at 1200 Shore Road.
Thunderstorm Wind, Randolph
- When
- August 8, 4:59 PM EST
- Where
- Randolph County, 3.36 mi SSW of Liberty
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.834, -79.590
One tree was blown down Willard Road.
Thunderstorm Wind, Chatham
- When
- August 8, 5:00 PM EST
- Where
- Chatham County, 2.88 mi N of Crutchfield Xrds
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 35.841, -79.412
A dozen trees were blown down on a home and vehicle near the intersection of Griffin Road and Carl Johnson Road. A detached garage was also destroyed by a fallen tree.
Thunderstorm Wind, Randolph
- When
- August 8, 5:08 PM EST to 5:15 PM EST
- Where
- Randolph County, 0.89 mi SW of Franklinville to 4.15 mi S of Liberty
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.740, -79.710
Several trees were blown down along the wind swath, including along Andrew Hunter Road, Old Liberty Road at Benny Lineberry Road, Sandy Creek Church Road at Hicks Country Lane and along NC Highway 421, near exit 49.
Thunderstorm Wind, Forsyth
- When
- August 8, 5:15 PM EST
- Where
- Forsyth County, 0.07 mi SSW of Winston Jct
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 36.119, -80.270
One large tree was blown down near the intersection of Arbor and Kent Road.
Thunderstorm Wind, Chatham
- When
- August 8, 5:18 PM EST
- Where
- Chatham County, 5.03 mi WNW of Crutchfield Xrds
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.837, -79.497
One tree was blown down on a home on Staley Snow Camp Road. No additional information was available.
Thunderstorm Wind, Wake
- When
- August 8, 5:32 PM EST
- Where
- Wake County, 3.14 mi ENE of Holly Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Utility Company
- Coordinates
- 35.667, -78.798
Trees were reported down on power-lines near the intersection of Holly Springs Road and Sunset Lake Road.
Thunderstorm Wind, Davidson
- When
- August 8, 5:40 PM EST
- Where
- Davidson County, 0.15 mi WSW of Jackson Hill
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.569, -80.152
One tree was blown down near the intersection of NC Highway 8 and Lookabill Road.
Thunderstorm Wind, Chatham
- When
- August 8, 5:43 PM EST
- Where
- Chatham County, 1.37 mi WSW of Terrells
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.814, -79.253
One down tree was blocking the intersection at NC Highway 87 and Chicken Bridge Road.
Thunderstorm Wind, Stanly
- When
- August 8, 6:00 PM EST to 6:30 PM EST
- Where
- Stanly County, 2.05 mi SW of Red Cross to 0.56 mi SW of Badin
- Measured
- 50 kt (58 mph) estimated gust
- Crop damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 35.247, -80.393
Numerous trees were blown down throughout the county.
Thunderstorm Wind, Davidson
- When
- August 8, 6:09 PM EST
- Where
- Davidson County, 3.17 mi ENE of High Rock
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.616, -80.177
One tree was blown down near the intersection of Bringle Ferry Road and NC Highway 8.
Thunderstorm Wind, Davidson
- When
- August 8, 6:14 PM EST
- Where
- Davidson County, 1.56 mi S of Jackson Hill
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.547, -80.150
One tree was blown down near the intersection of Allegany Church Raod and NC Highway 8.
Thunderstorm Wind, Randolph
- When
- August 8, 6:19 PM EST
- Where
- Randolph County, 3.24 mi E of Pinson
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.518, -79.972
One tree was reported down near the intersection of Burney Mill Road and Lassister Mill Road.
Thunderstorm Wind, Randolph
- When
- August 8, 6:32 PM EST
- Where
- Randolph County, 1.65 mi SE of Auman Corner
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.531, -79.832
One tree was blown down at New Hope Church Road and Bethel Lucas Road.
Thunderstorm Wind, Randolph
- When
- August 8, 6:42 PM EST
- Where
- Randolph County, 0.89 mi NE of Erect
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.560, -79.660
One down tree was blocking track on Erect Road near Fork Creek Mill Road.
Thunderstorm Wind, Chatham
- When
- August 8, 6:45 PM EST to 7:15 PM EST
- Where
- Chatham County, Bennett to 0.8 mi E of Silk Hope
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.570, -79.550
Multiple trees down along a swath extending from Silk Hope, Siler City, to Bennett.
Thunderstorm Wind, Johnston
- When
- August 8, 6:47 PM EST
- Where
- Johnston County, 2.18 mi NE of Four Oaks
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $300,000
- Reported by
- Emergency Manager
- Coordinates
- 35.470, -78.400
Numerous trees down in the Four Oaks, especially in the Johnston County Country Club community. Down trees fell onto at least 13 homes, 3 of which were significantly damaged.
Thunderstorm Wind, Moore
- When
- August 8, 7:12 PM EST to 7:40 PM EST
- Where
- Moore County, 1.74 mi SW of Harris to 2.94 mi W of Cameron
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- 911 Call Center
- Coordinates
- 35.282, -79.571
Numerous trees and power-lines down throughout the county.
Thunderstorm Wind, Richmond
- When
- August 8, 7:16 PM EST
- Where
- Richmond County, 0.89 mi NE of Rockingham
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Utility Company
- Coordinates
- 34.940, -79.770
Trees were reported down on power-line in downtown Rockingham.
Thunderstorm Wind, Wayne
- When
- August 8, 7:30 PM EST
- Where
- Wayne County, Pikeville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.500, -77.980
Two trees reported down in Pikeville.
Thunderstorm Wind, Cumberland
- When
- August 8, 7:51 PM EST
- Where
- Cumberland County, 2.1 mi WSW of Fenix
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.014, -79.061
One tree was reported down near the intersction of Stoney Point Road and Galatia Church Road.
Thunderstorm Wind, Cumberland
- When
- August 8, 7:54 PM EST
- Where
- Cumberland County, 1.18 mi SW of Owens
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.040, -78.967
One tree was reported down near the intersection of Sequoia Road and Elder Lane.
Thunderstorm Wind, Johnston
- When
- August 8, 8:18 PM EST
- Where
- Johnston County, 1.23 mi E of Parkers Mill
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.303, -78.428
One tree was reported down on NC Highway 50 near Reedy Prong Church Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Georgia, August 8 to 9, 2018$168,000 · 1 in hail · 29 events
- Flash Flooding and Flood in New York, August 8, 2018$430,000 · 5 events
- Flash Flooding and Damaging Winds in Arizona, August 8 to 9, 2018$137,000 · 65 kt wind · 23 events
- Damaging Winds and Lightning Strike in Tennessee, August 8, 2018$145,000 · 52 kt wind · 13 events
- Damaging Winds in Virginia, August 8, 2018$70,000 · 60 kt wind · 9 events
- Damaging Winds and Lightning Strike in North Carolina, August 8, 2018$54,000 · 60 kt wind · 14 events
- Flash Flooding and Hail in New Mexico, August 8, 2018$55,000 · 2 in hail · 6 events
- Flash Flooding and Flooding in Oklahoma, August 8, 2018$40,000 · 61 kt wind · 10 events
- Hail and Lightning Strike in Nebraska, August 8, 2018$50,000 · 0.75 in hail · 2 events
- Hail and Damaging Winds in North Carolina, August 8, 2018$20,000 · 1.5 in hail · 16 events
- Lightning Strike in Arizona, August 8, 20182 injured · 1 event
- Damaging Winds and Lightning Strike in Maryland, August 8, 20181 injured · 50 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 781798, 781797, 781796, 781794, 781795, 781792, 781791, 781790, 781789, 781788, 781787, 781786, 781776, 781777, 781775, 781774, 781773, 781772, 781771, 781770, 781769, 781768, 781767, 781765, 781762, 781758, 781751, 781745, 781743, 781741, 781737, 781735.